Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Louisville, KY

July 2, 2002Garrard County, Jessamine County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 2, 2002, 1:32 PM EDT for Garrard County, Jessamine County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 1:32 PM EDT (17:32 UTC)
Expired
Jul 2, 2002, 2:00 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Garrard County, KY, Jessamine County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS53 KLMK 021732
SVRSDF
KYC079-113-021800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 200 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CAMP NELSON...OR ABOUT 19 MILES SOUTHWEST
  OF LEXINGTON...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP NELSON AROUND 140 PM EDT
  BUENA VISTA...BRYANTSVILLE AROUND 155 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3781 8452 3793 8464 3781 8472 3763 8467

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM EDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 2:45 AM EDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT TUE JUL 2 2002

WV LOOP SHOWS DRIER AIR ACROSS SRN IL AND SW IN. LOW PRES TROF
ACROSS TX/OK BECOMING A BIT MORE AMPLIFIED ATTM. UPPER RIDGE WILL
BECOME A BIT MORE AMPLIFIED ALSO OVER THE NEXT COUPLE DAYS. AXIS OF
DRIER AIR IS SHIFTING WITH THE SHARPENING OF THE SRN TROF, SO THAT
TRAJECTORY BRINGS DRIER AIR INTO SRN IN/WRN KY TODAY. MEANWHILE,
SCATTERED CLOUDS FROM EARLIER CONVECTION HAVE DIMINISHED ACROSS OHIO
AND WRN WV EARLY THIS MORNING. MODELS STILL PROG VORT TO WRAP AROUND
UPPER HIGH AND SPILL INTO MIDDLE APPALACHIA REGION INCLUDING ERN KY
THIS AFTN AND EVE.

HIGH TEMPS ON MON WERE MOSTLY IN THE LOWER 90S WITH MID 90S IN METRO
LOU AND WRN KY. WILL FCST SIMILAR TEMPS TODAY, SINCE MODEL SOUNDINGS
SHOW LITTLE CHANGE IN LOW LEVEL TEMPS, AND MOST MOS TEMP GUIDANCE
AGREES. HIGHS FROM 92 TO 96 COMBINED WITH DEWPOINTS IN THE LOWER 70S
WILL CREATE HEAT INDICES FROM 100 TO 105. WILL ISSUE SPS TO HIT ON
THE MARGINALLY DANGEROUS INDICES.

IN TERMS OF PRECIP TODAY, WILL GO WITH 20 POPS FOR THE WEST AND 30
POPS FOR THE EAST, GIVEN LOCATION OF DRIER AIR TO THE NORTHWEST AND
VORT TO THE EAST, FOR THIS AFTN. WILL NOT MAKE ANY CHANGES TO WED
FCST.

FOR THE 4TH OF JUL, WITH PROXIMITY TO WEAK FRONT, AND ABUNDANT LOW
LEVEL MOISTURE, WILL NEED TO ADD CHANCE PRECIP ACROSS THE FA. NO
OTHER SIGNIFICANT CHANGES EXPECTED TO THE EXTDD FCST.

.SDF...NONE.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:51 PM EDTSevere Thunderstorm WarningLMKLogan24 min
Jul 2, 5:03 PM EDTFlash Flood WarningLMKClark117 min
Jul 2, 5:07 PM EDTSevere Thunderstorm WarningLMKClark53 min
Jul 2, 6:34 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.